Alert archive / Nevada / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Las Vegas, NV

August 10, 1997Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 10, 1997, 12:11 PM PDT for Clark County, Nevada. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 1997, 12:11 PM PDT (19:11 UTC)
Expired
Aug 10, 1997, 1:15 PM PDT
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:40 PM PDTThunderstorm Wind 52Las Vegas N Air Term, NVAn off-duty NWS meteorologist reported a 60 mph wind gust with pea-sized hail one inch deep on the ground.
Aug 10, 12:50 PM PDTThunderstorm Wind 52Henderson, NVA skywarn spotter reported large broken tree branches from thunderstorm winds estimated at 60 mph.
Aug 10, 12:57 PM PDTHail 0.75Henderson, NVA skywarn spotter reported dime-sized hail in Henderson.
Aug 10, 1:15 PM PDTHail 0.88Las Vegas, NVA weather spotter reported nickel-sized hail stones along Charleston Blvd. between Rainbow and Decatur.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 101913 RRA
SVRLAS
NVC003-102015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1211 PM PDT SUN AUG 10 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...CENTRAL CLARK COUNTY
 
AT 1210 PM...LAS VEGAS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
APRROACHING SOUTHWEST LAS VEGAS NEAR THE INTERSECTION OF TROPICANA AND
RAINBOW. ANOTHER SEVERE STORM WAS APPROACHING THE CITY OF HENDERSON
FROM THE SOUTHWEST.
 
MOVEMENT OF THE STORMS WAS TO THE NORTHEAST AT 15 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
KOSIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:43 AM PDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 8:43 AM PDT, 3 hours 28 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 AM PDT SUN AUG 10 1997

WATER VAPOR LOOP INDICATING DEEPER MONSOON MSTR SHIFTING TO THE
EAST AS SOUTHWEST FLOW INCREASES ACROSS FCST AREA.  TROUGH DIGGING
SOUTH CURRENTLY OVER NRN CA APPEARS SLIGHTLY STRONGER THAN PREVIOUS
MDL RUNS FCST.  EVEN THOUGH MID AND UPPER LVLS HAVE DRIED
SIGNIFICANTLY...STILL PLENTIFUL AMOUNTS OF LOW LVL MSTR AND
MODIFIED SOUNDING FROM DRA FOR THIS AFTERNOON GIVES LI VALUES
AROUND -6 AND CAPE VALUES AROUND 1500 J/KG.  WITH THAT IN
MIND...CURRENT FCST SEEMS TO HAVE THINGS HANDLED PRETTY WELL WITH
ISOLD TO SCATTERED T-STORMS AFFECTING MAINLY NV AND NW AZ ZONES
TODAY< WITH LESS ACTIVITY OVER CA.  NO UPDATE.  LAS 100.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:02 PM PDTSevere Thunderstorm WarningVEFClark58 min
Aug 9, 5:56 PM PDTSevere Thunderstorm WarningVEFClark34 min
Aug 9, 9:29 PM PDTFlash Flood WarningVEFLincoln2 hr
Aug 10, 12:58 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 12:58 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 1:49 PM PDTFlash Flood WarningVEFLincoln56 min
Aug 10, 1:49 PM PDTSevere Thunderstorm WarningVEFLincoln56 min
Aug 10, 2:00 PM PDTFlash Flood WarningVEFLincoln2 hr
Aug 10, 2:20 PM PDTFlash Flood WarningVEFLincoln100 min
Aug 10, 2:20 PM PDTSevere Thunderstorm WarningVEFLincoln100 min
Aug 10, 2:44 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 2:44 PM PDTSevere Thunderstorm WarningVEFClark2 hr
Aug 10, 3:52 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 10, 3:52 PM PDTSevere Thunderstorm WarningVEFLincoln3 hr
Aug 10, 4:43 PM PDTFlash Flood WarningVEFClark2 hr
Aug 10, 4:43 PM PDTSevere Thunderstorm WarningVEFClark2 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.